Advertisement
YOU ARE HERE: LAT HomeCollections

PEOPLE'S PHARMACY

Antibiotic clindamycin can cause a dangerous gastrointestinal infection

July 13, 2009|Joe Graedon and Teresa Graedon

Your column contained a question regarding diarrhea from the antibiotic clindamycin. You advised the writer to see a gastroenterologist.

My family suggests he also see an infectious-disease doctor to get the proper antibiotics in the dosage needed to control Clostridium difficile.

We buried our beloved mother June 24. She contracted severe C. diff as a result of a short round of clindamycin. She died as a consequence. She was 79.

We are so sorry for your loss. Clostridium difficile (C. diff) can cause a dangerous gastrointestinal infection. A black-box warning in the prescribing information alerts physicians that clindamycin, like certain other antibiotics, may disrupt the natural bacterial balance in the gut and allow C. diff to take over and cause potentially fatal diarrhea. We suggest immediate evaluation of diarrhea following clindamycin treatment.

::

I was placed on Advair for COPD (chronic obstructive pulmonary disease). Within two weeks, my voice was hardly understandable. I sounded like I was croaking. Thank you for alerting me to this side effect. I stopped taking Advair 10 days ago. My voice is returning to normal.

The steroid fluticasone found in Advair and Flovent can cause hoarseness, throat irritation and cough. These complications appear more common than many health professionals realize (Journal of Laryngology & Otology, October 2008). Other inhaled steroids include AeroBid, Asmanex, Azmacort, Pulmicort, Qvar and Symbicort.

--

Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. www.peoplespharmacy.com

Advertisement
Los Angeles Times Articles
|
|
|